Medical University of South Carolina Hospital logo
Home |  Video Library | Podcast Library | e-Newsletters | Classes & Events | About Us | News Blog | University & Colleges 
Contact Us | 843-792-1414
  

Patients & Visitors

Medical Services

Maps & Parking

Health Library

Physician Portal

Careers

Online Services
Health Library
Health Topics A to Z
Clinical Trials & Research
Drug Information
Tests & Procedures
Lab Tests & Results
Health Assessment Tools
Treatment Options
Symptom Checker
Health e-Newsletters
Podcast Library
Video Library
Health Library
Bookmark Page icon Bookmark |

Print this page icon

|

E-mail icon

Health Library : Dermatology

 

Drug Rashes

What are drug rashes?

Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the drug causing it and a person's response. Drugs have been associated with every type of rash, ranging from mild to life-threatening. The onset of the rash can also vary from immediate to weeks after the drug was first taken.

Rashes caused by drugs can be categorized in the following groups:

  • Rashes caused by an allergic reaction to the medication
  • Rashes produced as an unwanted effect of a particular medication
  • Rashes due to hypersensitivity to sunlight caused by the medication

What are the different types of rashes caused by drugs?

Type of rash
Symptoms
Cause
AcnePimples and red areas that appear most often on the face, shoulders, and chestAnabolic steroids, corticosteroids, bromides, iodides, and phenytoin
Exfoliative dermatitisRed, scaly skin that may thicken and involve the entire bodyAntibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin
Fixed drug eruptionA dark red or purple rash that reacts at the same siteAntibiotics and phenolphthalein (found in certain laxatives)
HivesRaised red bumpsAspirin, certain drug dyes, penicillins, and many other drugs
Morbiliform or maculopapular rashA flat, red rash that may include pimples similar to the measlesAntibiotics,antihypertensives, and contrast dye are among more common causative drugs; however, any drug can cause this rash
Purpuric eruptionsPurple areas on the skin, often on the legsSome anticoagulants and diuretics
Stevens-Johnson syndromeBlisters or a hive-like rash on the lining of the mouth, vagina, or penisAntibiotics that contain sulfa, barbiturates, penicillins, and certain drugs used for seizures and diabetes

How are drug rashes diagnosed?

Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur even after the patient has taken a medication for a long time. Your doctor will usually advise you to stop taking any medication that is not necessary to sustain your life, to see if the reaction lessens. Other medications may be substituted, if possible.

Treatment for drug rashes

The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:

  • Corticosteroids
  • Antihistamines

Allergic reactions can be serious and even fatal. If a rash develops, it is important to immediately contact your doctor.

Click here to view the
Online Resources of Dermatology


 Sources & References

OUR SERVICES

 Find an MUSC Doctor:
 »General Internal Medicine
 »Dermatology
 »Family Medicine


 Treatment at MUSC:
 »Dermatology Clinic

 

RELATED INFORMATION

About This Site   |   Disclaimer   |  Privacy   |   Accessibility   |   Donations   |   Site Map
171 Ashley Avenue, Charleston, SC 29403 1.843.792.1414 | © 2014 Medical University of South Carolina

mobile web site iconrss feed iconText Messaging iconPodcast Library